Chemotherapy is one of the options for treating cancer and saving a life. In this process, strong drugs are used to kill the fast growing cancer cells. According to the doctors at Mayo Clinic, cancer cells can grow and multiply at a faster rate then most other cells in the body.
There are various drugs available for the chemotherapy treatment and most of them have unpleasant effects on the body. Though most of them can be treated and prevented, few side effects are passed when the treatment stops.
Here are some of the common side effects of chemotherapy you must be aware of.
According to the doctors at Mayo Clinic, chemotherapy can cause extreme fatigue as healthy cells get damaged during the treatment at times or when the body tries to repair the damage caused due to the treatment.
You might feel tired while performing your every day task as well. The only solution to this problem is to take plenty of rest, include light exercises, not pushing your body for extra physical activities and asking friends and family for help.
Hair loss is one of the common side effect of chemotherapy. Losing hair from your head is common but you might also lose hair from your arms, legs and face. According to the US NIH, some people might not experience hair loss and if you do it might start after few weeks within the treatment and rate may fasten after 2 months.
The hair grows back after the treatment is over and your hair might be of a slightly different colour, straighter or curlier from before.
According to the UK NHS, chemotherapy damages the red blood cells which are responsible for carrying oxygen in the body and if the blood cell count falls too low, it may cause anaemia. The symptoms of anaemia include:
Shortness of breath
Cold hands and feet
You can include hight iron foods in your diet to prevent anaemia. These foods are beef, pork, dried apricots, kale, brown rice, etc.
Loss of Appetite
According to OHC (specialists in cancer and blood disorders), You may lose your appetite while undergoing chemotherapy due to nausea, sore mouth and difficulty in swallowing which makes it difficult to eat food. Certain drugs may also cause loss of appetite or loss of taste and smell.
You can manage your appetite by having smaller meals through out the day, having nutritious foods to help your body fight infections and trying smoothies, soups, etc.
According to UK NHS, chemotherapy makes your body weak and more prone to infections and fevers because it is too weak to keep the infections away. It is important to take precautions to avoid any risks. You can wash your hands frequently before eating cooking and after playing with your pets.
Your doctor may suggest annual flu vaccinations and antibiotics to keep the infections at bay.
According to the National Cancer Institute, half of the people undergoing cancer treatment have sleep-related problems. It may be due to drugs, long hospital stays, stress or other factors.
You can consult a doctor who may assess the quality of your sleep and help you by reducing the symptoms that interfere with your sleep, may prescribe medicines for better sleep or suggest you a cognitive or relaxation therapy.
According to the doctors at Mayo Clinic, mucosititis can be a side effect of chemotherapy in which the lining of the mouth is often irritated or sore. Symptoms may include dry mouth, soreness as if you have burned your mouth, loss of taste, bad breath, difficulty in eating, etc.
You can manage these problems by avoiding spicy and sharp foods, taking painkillers or mouthwashes as prescribed by the doctor, laser therapy may be recommended in the worst situations.
According to the National Cancer Institute, gastrointestinal problems are common in cancer patients. It happens due to certain drugs and the symptoms are constipation, diarrhea, nausea, vomiting, etc
The body's ability to get rid of waste or break down the nutrients is impacted by the chemotherapy. Nausea and vomiting may be the results of damage caused to the stomach or intestinal lining.
According to the doctors at Mayo Clinic, the number of platelets are affected due to chemotherapy and they prevent bleeding after a bruise or an injury. The low number of platelets cause bleeding gums, nosebleeding, bruises on the skin.
Your doctor can help you with certain medications or treatments to increase your platelet count.
Changes in Skin and Nails
According to the National Cancer Institute, your skin may become red, dark, dry, itchy and begin to peel off after you start to undergo chemotherapy. Sunburn and rashes may develop easily, nails become brittle, dark and crack from the middle.
Your doctor can recommend you a dermatologist who can help with your skin problems caused due to chemotherapy.
(This article is for your general information only. Before trying out any remedy, FIT advises you to consult a qualified medical professional. )
(Subscribe to FIT on Telegram)
(At The Quint, we are answerable only to our audience. Play an active role in shaping our journalism by becoming a member. Because the truth is worth it.)